Q: This Combo for Me? (Anxiety & Depression are the Factors)|
Dear Dr. Phelps
I live in the UK and was given a diagnosis of Bipolar Affective Disorder in May
2006, hypomania with mixed episodes. I guess this is what you call BP II in the
I am on Epilum (sodium valproate) 1000mg slow release per day and 100mg
Sertraline (Zoloft) per day. Since my doctor upped my dose of Sertraline a
month ago to 100mg due to anxiety I have felt worse. The anxiety doesn't seem
to be going away, almost kind of like a manic episode but not quite.
Could you please clarify for me if this medication combination is the right
choice for me as my biggest problem is the anxiety/depression factor? With many
thanks and I look forward to hearing from you.
Dear Ms. W. --
Yes, you are correct, in the official language of the Diagnostic and Statistical
Manual (DSM-IV), which is the approach used in the United States and elsewhere,
hypomania with depression defines Bipolar II. However, "mixed episodes", in
which depression and hypomanic symptoms occur together, is not officially
recognized in the DSM and so your doctor is actually being more precise than the
DSM. This may be a statement about her or him more than the country in which you
As for the effect of having increased the sertraline: I certainly cannot tell
you if this medication combination is the right choice for you. I try to avoid
giving specific advice like that. It is not actually legally acceptable for me
to do so. At the same time, what I try to do here is provide information. In
that respect, I can respond to your implied question about whether the increase
in sertraline could account for an increase in anxiety, "kind of like a manic
episode but not quite", that is not going away.
Antidepressants are widely recognized to have the potential to induce manic
symptoms, even when someone is already taking a "mood stabilizer" like valproate.
In patients with Bipolar I, antidepressants can induce "mania", i.e. the full
experience of accelerated thought and action (which sometimes can be a euphoric
experience, but unfortunately, and unfortunately little known to many, about
half the time it can be a dysphoric experience, agitation and anxiety and
accelerated negative thinking).
But in Bipolar II, antidepressants can instead induce a dysphoric hypomania (as
well as a euphoric hypomania, but that is obviously less relevant to your
question). So one would have to ask if that might account for what you are
describing. Ask your provider about that possibility.
Interestingly, here is where the geographic difference might be relevant: in my
understanding, and to a lesser extent in my experience talking with overseas
colleagues, there is a tendency for American psychiatrists to be really worried
about antidepressants for patients with bipolar disorder (at least some of the
more prominent mood experts here), versus a tendency amongst the psychiatrists
in the UK to be much less worried about this potential problem -- to the point
where they look at us on this side of the pond and wonder what we are so worried
about. I asked a very well-known, highly experienced, and very intelligent UK
mood expert (Dr. Guy Goodwin) what might account for this transatlantic
difference. His response: "you have a couple of very vocal anti--antidepressant
thought leaders". I doubt that this accounts for the difference. One of those
vocal thought leaders over here thinks it is a continuation of US-British
antagonism dating back to the War of Independence. That is not much more useful
either, is it?
In any case, you may need to be prepared for some resistance on the part of your
prescriber to considering that the antidepressant might be the basis for this
reaction. And, of course, she or he could be right in that respect. Or, in this
case, us Yankees might have something worth considering. For an extensive
presentation of the concerns about antidepressants and bipolar disorder, should
you wish to or need to refer to your doctor to it, see my page on
Controversies. Good luck with all that.
Published September, 2007